Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 2:44 PM EDT for Cumberland County, Dauphin County, York County, Pennsylvania. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 2:44 PM EDT (18:44 UTC)
- Expired
- May 29, 2020, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, PA, Dauphin County, PA, York County, PA
The radar
The State College radar (KCCX), 131 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:45 PM EDT | TSTM WND DMG | 2 Nne Siddonsburg, PA | SEVERAL TREES DOWN IN LOWER ALLEN AND UPPER ALLEN TWPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
560
WUUS51 KCTP 291844
SVRCTP
PAC041-043-133-291930-
/O.NEW.KCTP.SV.W.0033.200529T1844Z-200529T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
244 PM EDT Fri May 29 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern York County in south central Pennsylvania...
Southeastern Dauphin County in south central Pennsylvania...
East central Cumberland County in south central Pennsylvania...
* Until 330 PM EDT.
* At 240 PM EDT, a severe thunderstorm was located over Dillsburg,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Harrisburg, Lower Allen, Hershey, Colonial Park, Progress,
Mechanicsburg, Middletown, Camp Hill, Palmyra, New Cumberland,
Linglestown, Steelton, Lemoyne, Hummelstown, Paxtonia, Rutherford,
Skyline View, Lawnton, Valley Green and Boiling Springs.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 233 to 258.
Interstate 81 from mile markers 68 to 81.
Interstate 83 from mile markers 30 to 50.
Interstate 283 from mile markers 0 to 2.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Eastside Campus...
Geisinger Holy Spirit ...
Hershey Medical Center...
and UPMC Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4002 7702 4003 7707 4006 7709 4007 7714
4012 7718 4043 7666 4019 7657 4019 7661
4017 7664 4017 7666 4014 7671 4012 7672
3999 7700
TIME...MOT...LOC 1840Z 235DEG 37KT 4010 7703
HAIL...1.00IN
WIND...60MPH
$$
TyburskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM EDT, 35 minutes earlier.
Area forecast discussion, May 29, 2:09 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service State College PA 209 PM EDT Fri May 29 2020 .SYNOPSIS... A cold front will move through tonight and end the showers and thunderstorms. A noticeably cooler and drier/less humid airmass will move into the area over the weekend with temperatures trending below normal into early next week. && .NEAR TERM /THROUGH TONIGHT/... Storms have fired over a majority of the area, now with severe ops in full swing. Will likely have a watch or perhaps two out very soon. Two distinct areas to concentrate on for the next 5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time. Severe probability is lower over the Laurels/SW where the shear is weaker and CAPE not as large. No further increase in heating is expected, but an influx of mstr from WV is likely to enhance storm cells. The cold front itself will be arriving around sunset in the NW, but will have a more-stable airmass ahead of it by that time due to current storms/mixing/sfc cooling. The storms should be just about done before midnight, with any remaining cells diminishing rapidly early tonight. Wind turns to the W/NW with clouds filling in behind in the NW mtns. The downslope and drying should help keep the sky more-clear over the SE half of the area. Min may hit 50F at BFD, but the cloud cover could keep them above that. They'll likely stay in the 60s in the Lower Susq. && .SHORT TERM /SATURDAY/... Clouds will dissipate fairly quickly in the morning and a refreshingly less humid day is in store. Sfc high looks to take a long time to build overhead, and the gradient isn't that tight. So, winds won't be too gusty, but perhaps over the SE they could get some gusts into the teens. Maxes will be close to 80 in the SE, but hold in the 60s for the Alleghenies. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Early next week, models are in good agreement on an extended period of NW flow as a large scale upper trough sharpens over SE Canada and the Eastern US. An expansive sfc high pressure builds back in across the Ohio Valley and drifts just south of PA by Tue and then offshore by the middle of the week. Expect mainly dry weather and cooler less humid conditions Mon-Tue (including a couple of chilly mornings, though some cirrus overhead may keep mins from bottoming out in the 30s over the northern mountains). Quick hitting shortwave trough slides through on Tue and may produce some scattered light showers. The longwave trough flattens a bit briefly before sharpening again as large ridge builds over central parts of the country. This will allow another weak shortwave or two to ripple by overhead on Thu which will interact with a leftover weak surface boundary (from Wed) to keep mention of showers in the forecast. The first half of next weekend is looking pleasant and dry. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Expect improving conds by early tonight in the NW, with generally MVFR deck spreading in after the cold front passes. The deck will probably get into the central mtns, but if the post-frontal clouds do get into the SE, they should be VFR. For the rest of this weekend, it remains dry, but we have a chance of fog in the nrn valleys each morning through Monday. The next chance for showers will arrive next Tuesday with a system approaching from the Great Lakes. Outlook... Sun-Mon...AM Fog poss. Otherwise VFR. Tues...chc SHRA/MVFR, mainly NW. Wed...Sct/nrms SHRA, TS poss, mainly N. && .CLIMATE... A record daily rainfall of 1.43 inches was set at Williamsport yesterday. This breaks the old record of 1.22 inches set back in 1968. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Steinbugl NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Banghoff AVIATION...Dangelo/Evanego CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 455 AM EDT Fri May 29 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-300900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 455 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and evening. Damaging winds 60 mph or greater are the primary threat, followed by large hail exceeding 1 inch in diameter. Locally heavy rainfall is also possible and may cause isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, May 29, 1:30 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT Fri May 29 2020
PAZ046-053-291800-
Columbia PA-Southern Lycoming PA-
130 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND COLUMBIA
COUNTIES UNTIL 200 PM EDT...
At 129 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving northeast at 25 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Jerseytown, Iola, Waller, Biggertown, Lairdsville, Millville and
Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4107 7661 4110 7662 4115 7664 4115 7668
4118 7675 4132 7665 4123 7632 4120 7632
TIME...MOT...LOC 1729Z 227DEG 23KT 4113 7668
BanghoffLocal storm report, May 29, 1:43 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND DMG 1 W TIDIOUTE 41.68N 79.41W
05/29/2020 WARREN PA PUBLIC
TREES AND WIRES DOWN ON MAIN ST IN TIDIOUTE.
&&
COLBERTLocal storm report, May 29, 1:45 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND DMG 1 NW WARREN 41.85N 79.15W
05/29/2020 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN ON RANKIN ST.
&&
COLBERTSpecial weather statement, May 29, 1:45 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri May 29 2020
PAZ056>059-063-291815-
Perry PA-Cumberland PA-Lebanon PA-Dauphin PA-Schuylkill PA-
145 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
PERRY...CUMBERLAND...AND LEBANON COUNTIES UNTIL 215 PM EDT...
At 145 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle, moving northeast at 25 mph.
Wind gusts of up to 55 mph and penny size hail are possible.
This strong thunderstorm will be near...
Schlusser around 150 PM EDT.
Carlisle Springs around 155 PM EDT.
New Kingstown around 200 PM EDT.
Mechanicsburg, Wertzville and Hogestown around 205 PM EDT.
Shiremanstown around 210 PM EDT.
Enola, Camp Hill and Harrisburg around 215 PM EDT.
Other locations impacted by this storm include Ravine, Dauphin,
Newtown, Ono and Jonestown.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Family Practice Enola...
Geisinger Holy Spirit ...
Geisinger Holy Spirit Jennifer Court...
Hershey Medical Center...
Lehigh Valley Health Network...
Rite Aid...
UPMC Carlisle Outpatient Surgery Center...
and UPMC Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4052 7626 4049 7644 4041 7631 4020 7683
4023 7685 4021 7689 4023 7690 4020 7693
4019 7691 4019 7693 4017 7692 4015 7703
4010 7710 4006 7719 4021 7731 4074 7622
4056 7609
TIME...MOT...LOC 1745Z 225DEG 23KT 4018 7718
TyburskiLocal storm report, May 29, 2:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 2 SSE MOUNT HOLLY SPRIN 40.09N 77.17W
05/29/2020 CUMBERLAND PA PUBLIC
TREE DOWN ON HOME IN S MIDDLETON TWP.
&&
COLBERTSpecial weather statement, May 29, 2:43 PM EDT, 1 minute before
Special Weather Statement
National Weather Service State College PA
243 PM EDT Fri May 29 2020
PAZ057>059-291915-
Lebanon PA-Dauphin PA-Schuylkill PA-
243 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, Doppler radar indicated a strong thunderstorm over
Tower City, moving northeast at 25 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Pine Grove, Tremont, Williamstown, Tower City, Branchdale, Donaldson,
Beurys Lake, Fort Indiantown Gap, Hegins, Ravine, Muir, Orwin,
Newtown and Schuykill County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4051 7635 4050 7643 4049 7643 4045 7657
4056 7667 4075 7645 4077 7641 4055 7620
TIME...MOT...LOC 1843Z 236DEG 22KT 4056 7655
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:02 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more | 3 hr |
| May 29, 12:45 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 45 min |
| May 29, 1:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| May 29, 1:15 PM EDT | Special Weather Statement | CTP | Montour | 30 min |
| May 29, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 47 min |
| May 29, 1:30 PM EDT | Special Weather Statement | CTP | Columbia | 30 min |
| May 29, 1:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 37 min |
| May 29, 1:45 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Lebanon, Schuylkill | 30 min |
| May 29, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 50 min |
| May 29, 1:58 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 47 min |
| May 29, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 29 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 25 min |
| May 29, 2:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 29, 3:11 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| May 29, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| May 29, 3:36 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 114 min |
| May 29, 3:39 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| May 29, 3:43 PM EDT | Special Weather Statement | CTP | Adams, York | 32 min |
| May 29, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 61 min |
| May 29, 3:48 PM EDT | Special Weather Statement | CTP | Warren | 42 min |
| May 29, 4:00 PM EDT | Special Weather Statement | CTP | Sullivan | 30 min |
| May 29, 4:05 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 115 min |
| May 29, 4:13 PM EDT | Special Weather Statement | CTP | Lancaster | 47 min |
| May 29, 4:28 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| May 29, 4:32 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 29, 4:48 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| May 29, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 37 min |
| May 29, 5:19 PM EDT | Special Weather Statement | CTP | Elk | 41 min |
| May 29, 5:25 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| May 29, 5:37 PM EDT | Special Weather Statement | CTP | Potter | 23 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 37 min |
| May 29, 6:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| May 29, 6:57 PM EDT | Special Weather Statement | CTP | Huntingdon | 33 min |
| May 29, 7:32 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 28 min |
| May 29, 7:33 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Snyder | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.